Review Erowid at GreatNonprofits.org
Help us be a 2020 "Top Rated Nonprofit", and spread accurate info
about psychoactive drugs, health, culture, & policies.
("Share Your Story" link. Needs quick account creation but doesn't verify contact info)
Good Pain Reliever but Not Worth Side Effects
Tramadol
by Pstranger
Citation:   Pstranger. "Good Pain Reliever but Not Worth Side Effects: An Experience with Tramadol (exp108771)". Erowid.org. Oct 16, 2019. erowid.org/exp/108771

 
DOSE:
T+ 0:00
50 mg oral Pharms - Tramadol
  T+ 0:30 50 mg oral Pharms - Tramadol
  T+ 1:00 50 mg oral Pharms - Tramadol
  T+ 1:30 50 mg oral Pharms - Tramadol
  T+ 23:30 150 mg oral Pharms - Tramadol

BODY WEIGHT: 230 lb


Prior drug use: cannabis (once or twice a month for many years), LSD many times but none since 2007, mushrooms many times but none in about 20 years, LSA several times, cocaine, methamphetamine, Ritalin, many different pharms, Xanax, valium, heroin, hydrocodone, codeine, tramadol, opium, Zoloft, and several others Iím sure Iím forgetting, itís been a long, wild ride.

A year ago as of this writing (June 2016), I was given eight 100mg tramadol pills by my mother who suffers from chronic pain caused by nerve damage in her neck. I am afflicted with migraine headaches from time to time, and during the throes of a bad one, I consumed the maximum amount of over-the-counter pain medicine (ibuprofen), as well as approximately 40 mg of codeine and about 1000 mg of acetaminophen. The 100 mg of tramadol was barely noticeable on top of all that, and Iíve had them sitting in the cupboard ever since. I have never had a physical dependence to any opiate or opioid and only use them for legitimate pain relief, never more than 2 days in a row. Occasionally I will use them on long airline flights to stave off lower back pain and reduce my anxiety levels; I detest flying.

Last week I came down very ill with influenza. The main feature of this strain was a crippling headache and a great deal of muscle- and joint-pain. I endured my pitiful state for 48 hours before I decided that I could stand the headache no longer, so I went and dug the tramadol out of the cupboard. I called my mom and she advised a dose of 200 mg. I can react poorly to opiates, so I decided to take approximately 50 mg every 30 minutes, intending to cease ingestion once the pain had been sufficiently deadened or I had ingested 200 mg, whichever came first. The 50 mg (approximate) dosages were achieved by measuring pills and cutting them in half with a heavy knife. My first dose was at 9:30PM, my last was at 11:00PM.

I noticed no effects whatsoever after the first 50 mg. After 100 mg, I noticed some sedation (as well as I could in my very ill state), and significant pain reduction. Since I was still in pain, I ingested another 50 mg, and this proved to be sufficient to bring the pain down to a tolerable level.

Tramadol is ďtouchy,Ē and I do not like the side effects of this drug. Approximately 1 hour after ingesting the last 50 mg, I was having trouble staying awake and so decided on going to sleep. Sleep, it turns out, is very difficult for me to achieve on tramadol, even if I feel extremely tired. I entered a sort of twilight state, and kept feeling as though my breathing would cease. This would wake me up.
I entered a sort of twilight state, and kept feeling as though my breathing would cease. This would wake me up.
Over and over and over I experienced this. My breathing while awake was not shallow, nor was it labored, nor did I have to concentrate on it. I took the last 50 mg of tramadol at around 11PM; the last time I looked at my clock after tossing and turning, waking up afraid I was not breathing all night was 4:30 AM. After 4:30 I was able to sleep. I did not experience any significant euphoria at any time during the experience, but I was sick with the flu so I may just not have been able to tell.

I avoided taking any more throughout the next day until around 9PM, where I took what I thought was a safe dose of 150 mg. I assumed this dose was safe because at the same dose the night prior I only experienced disrupted sleep. Tramadol apparently feeds back on itself, for lack of a better way to put it, because the 150 mg I took the second night was far and away more powerful in effect than what I experienced the first night. This second night was a wholly unpleasant experience, other than the reduction of my headache. Within 30 minutes I didnít feel quite right and began to experience some anxiety, but just assumed that the drug was hitting me harder since I had ingested the entire 150mg at once rather than over a period of 90 minutes.

Sleep was impossible this second night, in a miserable fashion. Again I had the sensation of forgetting to breathe, but it was accompanied by an unsettled, anxious headspace (and one devoid of even a scintilla of euphoria). I experienced two mild hallucinations; the first caused by the blue notification light on my cell phone; as the light would blink, the room would be bathed in blue light (normal), when the light would blink off, the room was white, which faded until the next blink. Odd. The second hallucination was a misperception of the moonlight falling on the hill outside of my bedroom window. There appeared to be a figure standing there in the light; the figure remained there even after I realized it was just the moonlight. It was unnerving and eventually I had to turn away because it was beginning to frighten me.

I got up repeatedly to walk around, and started drinking large quantities of water to help flush this awful chemical from my system. The muscles in my legs and back tensed up, and when I got up to walk around, I felt somewhat stiff. I felt agitated all over. I then got a pretty heavy case of diarrhea. I could not get comfortable no matter where I was laying, what position I was in, and even when standing felt anxious and uncomfortable. I was sweating quite a bit this entire time, especially my legs. I began to get a bit worried 6 hours into the experience when it did not decrease along with what should have been the tail end of the dose. Instead I endured this uneasy, uncomfortable state for another two hours before I was finally able to sleep. Even then my sleep was fitful, full of wakings from the breathing thing.

I donít know why I would be so susceptible to it, all I know is that this was a very unpleasant experience, and one I will not likely go out of my way to repeat. The reduction in pain was excellent, but the side effects of this drug are too pushy to make it worthwhile, for me. The second night I felt as though I had basically been mildly poisoned. There are simply better opioids. Hydrocodone cuts pain just as well, feels much better, and lacks any of the negative tramadol symptoms for me. The very next week I ended up injuring my ribs and so was given a prescription for hydrocodone. Those Iíll keep for my stronger pain relief if/when I need it, while the remaining awful tramadols have already swirled through my toilet into the septic tank.

Exp Year: 2016ExpID: 108771
Gender: Male 
Age at time of experience: 39 
Published: Oct 16, 2019Views: 5,127
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Tramadol (149) : Difficult Experiences (5), Therapeutic Intent or Outcome (49), Medical Use (47), Alone (16)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults